Michigan, 2002Heavy Snow in Michigan, March 2, 2002
March 2, 2002 · NWS IWX · 2 events in 2 counties and zones
2 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 2, 9:20 AM EST, 40 minutes earlier.
Area forecast discussion, Mar 2, 9:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
920 AM EST SAT MAR 2 2002
UPDATE...
WL BE UPGRADING BERRIEN AND CASS MI TO WARNING. CALLS TO SNOW
OBSERVERS IN THESE COUNTIES INDICATED 5 TO 6 INCHES ALREADY FROM
OVERNIGHT SNOW. RADAR SHOWING A WEAKENING TREND BUT ANOTHER AREA OF
PCPN IN IL HEADING THAT WAY. WITH ANOTHER 1 TO 3 POSSIBLE OVER
BERRIEN AND WESTERN CASS...WL UPGRADE TO WARNING FOR TODAY. THESE
COUNTIES WILL BE CLOSE ON CHANGEOVER TO RAIN AND WL NEED TO MONITOR
CLOSELY. WL STILL KEEP WATCH FOR TONIGHT FOR LES UNTIL WE CAN LOOK
AT NEW RUNS. QUESTION WL BE FLOW DIRECTION AND TIMING OF STRONGER
DELTA T VALUES FOR SIGNIFICANT SNOW. REST OF CWA TODAY...WL GO FOR
SOME SNOW IN NE REMAINDER OF THIS MORNING AS WARMER AIR STILL SOUTH
OF THIS AREA. LIGHT SNOW HERE AT THE OFFICE WITH TEMPS AROUND 33.
JUST A DUSTING SO FAR. SRN FA NOW RAIN AND WL DROP ADVISORY FAR SW.
SHORT TERM DISCUSSION...
PRECIP HAVING TOUGH TIME MAKING IT INTO CWA AS DRY LLVLS AND BEST
CONVERGENCE KEEPING SNOW OVERLK MI AND NRN IL. STILL SOME
DIFFERENCES IN THE MDLS IN REGARDS TO SPEED AND LOCATION OF SFC
LOW AND 850MB TMPS. STILL LOOKS LIKE WARMER AIR WILL WIN OUT
TODAY ESPECIALLY WITH DELAY OF PRECIP. WILL KEEP ADVISORY GOING IN
NW CWA BUT WILL LOWER SNOW ACCUMULATIONS. ELSEWHERE RAIN
DEVELOPING. TNGT AGAIN MDLS DIFFER ON TIMING OF COLD AIR DEPENDING
ON HOW DEEP AND QUICKLY LOW MOVES BY. WITH VERY COLD AIR AT 850
POISED TO MOVE IN WILL KEEP WATCH AND GO WITH LIGHT ACCUMULATIONS
LATE TNGT AND SIGNIFICANT SNOW FOR NW LAKE COUNTIES SUNDAY.
WILL KEEP CHC SNOW REMAINDER CWA. BLENDED MDLS TMPS. STILL CHC
FOR LAKE EFFECT SUNDAY NIGHT TAPERING OFF WITH A FEW FLURRIES
ELSEWHERE. CLIPPER TYPE SYSTEM MOVES IN LATER MONDAY AND WILL
KEEP CHC POPS.
EXTENDED DISCUSSION
A MORE PROGRESSIVE...ZONAL FLOW WILL TAKE SHAPE FOR MUCH OF THE
WEEK. SEVERAL LOWS MOVE THROUGH THE FLOW ACROSS THE GREAT
LAKES/NORTHERN OHIO VALLEY THROUGH THE PERIOD...BUT NONE OF THEM
POSE ANY MAJOR THREAT ATTM. EACH SYSTEM SLOWLY BRINGS IN WARMER AND
WARMER AIR...ALLOWING FOR WINTER TO LOSE ITS GRIP AGAIN. PCPN LOOKS
TO BE IN THE FORM OF SNOW TUES...WITH A MIXED BAD POSSIBLE
WEDS/THURS...BEFORE ENOUGH WARM AIR MOVES IN TO CHANGE ALL PCPN TO
RAIN ON FRIDAY. GOING FORECAST HAS A GOOD HANDLE ON THIS TREND SO
NO CHANGES OTHER THAN SOME MINOR WORDING ADJUSTMENTS.
.IWX...WINTER STORM WARNING BERRIEN AND CASS MI. WINTER WEATHER
ADVISORY FAR WEST AND NW CWA THIS MORNING...WINTER STORM WATCH NW
CORNER OF CWA LATE TONIGHT AND SUNDAY.
RES/FISHER/LASHLEY
In the hours before
Special weather statement, Mar 2, 5:05 AM EST, 4 hours 55 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 AM EST SAT MAR 2 2002
...A DEVELOPING WINTER STORM WILL BRING A MIXED BAG OF WEATHER THIS
WEEKEND...
A LOW PRESSURE SYSTEM CENTERED OVER ARKANSAS THIS MORNING...WILL
INTENSIFY AS THE DAY PROGRESSES. AHEAD OF THE SYSTEM...LIGHT TO
MODERATE SNOW CAN BE EXPECTED ACROSS PORTIONS OF EXTREME
SOUTHWESTERN MICHIGAN AND NORTHERN INDIANA...WITH 1 TO 4 INCHES OF
SNOW EXPECTED BY LATE MORNING. THE SNOW WILL CHANGE TO RAIN THIS
AFTERNOON AS WARMER AIR BREIFLY MOVES IN AHEAD OF THE LOW.
THE WARM UP WILL BE SHORT LIVED AS COLDER AIR QUICKLY MOVES IN
BEHIND THE LOW...CHANGING THE RAIN BACK TO SNOW. LAKE EFFECT SNOW
WILL DEVELOP LATER TONIGHT INTO SUNDAY AS STRONG NORTHWEST WINDS FLOW
ACROSS THE RELATIVELY WARM WATERS OF LAKE MICHIGAN. HEAVY
ACCUMULATIONS OF SNOW WILL BE POSSIBLE IN LAPORTE AND ST. JOSEPH
COUNTIES IN INDIANA...AND BERRIEN AND CASS COUNTIES IN MICHIGAN LATE
TONIGHT INTO SUNDAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FISHER
Heavy Snow, Berrien
- When
- March 2, 10:00 AM EST
- Where
- Berrien forecast zone
- Reported by
- LAW ENFORCEMENT
An area of low pressure moved across Northern Indiana, bringing with it a mixed bag of precipitation. North of the low, a band of moderate to heavy snow fell across Berrien and Cass counties where 6 inches of snow had fallen through 10 am on the 2nd. As the low moved northeast, very cold air moved over the unfrozen waters of southern Lake Michigan, resulting in widespread heavy lake effect snow across the same area. When all was said and done, a total of 6 to 12 inches of snow fell across Berrien and Cass counties.
Heavy Snow, Cass
- When
- March 2, 10:00 AM EST
- Where
- Cass forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
An area of low pressure moved across Northern Indiana, bringing with it a mixed bag of precipitation. North of the low, a band of moderate to heavy snow fell across Berrien and Cass counties where 6 inches of snow had fallen through 10 am on the 2nd. As the low moved northeast, very cold air moved over the unfrozen waters of southern Lake Michigan, resulting in widespread heavy lake effect snow across the same area. When all was said and done, a total of 6 to 12 inches of snow fell across Berrien and Cass counties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Texas, March 2 to 3, 20022 deaths · 24 events
- Heavy Snow in Michigan, March 2 to 3, 200225 events
- Winter Storm in Missouri, March 2, 200224 events
- Heavy Snow in Wisconsin, March 2, 200220 events
- Heavy Snow in Oklahoma, March 2, 200219 events
- Winter Storm in Michigan, March 2 to 4, 200218 events
- Winter Storm in Wisconsin, March 2 to 3, 200216 events
- Winter Storm in Missouri, March 2, 200216 events
- Winter Storm in Illinois, March 2 to 3, 200215 events
- Winter Storm in Arkansas, March 2, 200213 events
- High Wind in Florida, March 2, 2002$7,000 · 11 events
- Heavy Rain in Pennsylvania, March 2 to 3, 20025 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281591, 5281592.